Topological and Hodge L-classes of singular covering spaces and varieties with trivial canonical class

  • Markus Banagl
Original Paper


The signature of closed oriented manifolds is well-known to be multiplicative under finite covers. This fails for Poincaré complexes as examples of C. T. C. Wall show. We establish the multiplicativity of the signature, and more generally, the topological L-class, for closed oriented stratified pseudomanifolds that can be equipped with a middle-perverse Verdier self-dual complex of sheaves, determined by Lagrangian sheaves along strata of odd codimension. This class of spaces, called L-pseudomanifolds, contains all Witt spaces and thus all pure-dimensional complex algebraic varieties. We apply this result in proving the Brasselet–Schürmann–Yokura conjecture for normal complex projective 3-folds with at most canonical singularities, trivial canonical class and positive irregularity. The conjecture asserts the equality of topological and Hodge L-class for compact complex algebraic rational homology manifolds.


Signature Characteristic classes Pseudomanifolds Stratified spaces Intersection homology Perverse sheaves Hodge theory Canonical singularities Varieties of Kodaira dimension zero Calabi–Yau varieties 

Mathematics Subject Classification (2010)

57R20 55N33 32S60 14J17 14J30 14E20 



We thank Selma Altınok-Bhupal, Gavin Brown, Daniel Greb, Laurentiu Maxim and particularly Jörg Schürmann, who suggested to bring in transfer maps, for helpful communication and discussions.


  1. 1.
    Albin, P., Banagl, M., Leichtnam, E., Mazzeo, R., Piazza, P.: Refined intersection homology on non-Witt spaces. J. Topol. Anal. 7(1), 105–133 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Altınok, S.: Graded rings corresponding to polarised \(K3\) surfaces and \({\mathbb{Q}}\)-Fano 3-Folds, PhD Thesis, University of Warwick (1998)Google Scholar
  3. 3.
    Banagl, M.: Extending intersection homology type invariants to non-Witt spaces. Mem. Am. Math. Soc. 160(760), 1–83 (2002)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Banagl, M.: The L-class of non-Witt spaces. Ann. Math. 163, 1–24 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Banagl, M.: Computing twisted signatures and L-classes of non-Witt spaces. Proc. Lond. Math. Soc. 92(3), 428–470 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Banagl, M., Cappell, S.E., Shaneson, J.L.: Computing twisted signatures and L-classes of stratified spaces. Math. Ann. 326, 589–623 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Banagl, M.: Topological Invariants of Stratified Spaces. Springer Monographs in Mathematics. Springer, Berlin (2007)zbMATHGoogle Scholar
  8. 8.
    Banagl, M., Laures, G., McClure, J.E.: The L-homology fundamental class for IP-spaces and the stratified Novikov conjecture, preprint. arXiv:1404.5395
  9. 9.
    Barth, W.P., Hulek, K., Peters, Chris A.M., Van de Ven, A.: Compact Complex Surfaces. Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 4, 2nd ed., Springer (2004)Google Scholar
  10. 10.
    Bittner, F.: The universal Euler characteristic for varieties of characteristic zero. Compos. Math. 140, 1011–1032 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Boardman, J.M.: Stable Homotopy Theory, Mimeographed Notes. University of Warwick, Warwick (1966)Google Scholar
  12. 12.
    Borel, A., et al.: Intersection Cohomology, Progress in Math, vol. 50. Birkhäuser, Basel (1984)CrossRefGoogle Scholar
  13. 13.
    Brasselet, J.-P., Schürmann, J., Yokura, S.: Hirzebruch classes and motivic Chern classes for singular spaces. J. Topol. Anal. 2, 1–55 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Brown, G.: A database of polarized K3 surfaces. Exp. Math. 16(1), 7–20 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Cappell, S.E., Maxim, L., Schürmann, J., Shaneson, J.L.: Equivariant characteristic classes of singular complex algebraic varieties. Commun. Pure Appl. Math. 65(12), 1722–1769 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Cappell, S.E., Maxim, L., Schürmann, J., Shaneson, J.L.: Characteristic classes of complex hypersurfaces. Adv. Math. 225(5), 2616–2647 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Cappell, S.E., Maxim, L., Shaneson, J.L.: Intersection cohomology invariants of complex algebraic varieties, in singularities I: algebraic and analytic aspects. Contemp. Math. 474, 15–25 (2008)CrossRefzbMATHGoogle Scholar
  18. 18.
    Cappell, S.E., Shaneson, J.L.: Stratifiable maps and topological invariants. J. Am. Math. Soc. 4(3), 521–551 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Cappell, S.E., Shaneson, J.L., Weinberger, S.: Classes topologiques caractéristiques pour les actions des groupes sur les espaces singuliers. C. R. Acad. Sci. Paris Sér. I Math. 313, 293–295 (1991)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Cheeger, J.: On the spectral geometry of spaces with cone-like singularities. Proc. Natl. Acad. Sci. USA 76, 2103–2106 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Cheeger, J.: On the Hodge theory of Riemannian pseudomanifolds. Proc. Symp. Pure Math. 36, 91–146 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Cheeger, J.: Spectral geometry of singular Riemannian spaces. J. Differ. Geom. 18, 575–657 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Curran, S.J.: Intersection homology and free group actions on Witt spaces. Mich. Math. J. 39, 111–127 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Goresky, M., MacPherson, R.D.: Intersection homology theory. Topology 19, 135–162 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Goresky, M., MacPherson, R.D.: Intersection homology II. Invent. Math. 72, 77–129 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Goresky, M., MacPherson, R.D.: Stratified Morse Theory, Ergebnisse der Math. und ihrer Grenzgebiete, vol. 14. Springer, Berlin (1988)zbMATHGoogle Scholar
  27. 27.
    Goresky, R.M.: Triangulation of stratified objects. Proc. Am. Math. Soc. 72, 193–200 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Greb, D., Kebekus, S., Peternell, T.: Singular Spaces with trivial canonical class. In: Kollar, J., Fujino, O., Mukai, S., Nakayama, N. (eds.) Minimal Models and Extremal Rays (Kyoto, 2011), Advanced Studies in Pure Math, vol. 70, pp. 67–114. The Mathematical Society of Japan, Tokyo (2016)Google Scholar
  29. 29.
    Greb, D., Kebekus, S., Peternell, T.: Étale fundamental groups of Kawamata log terminal spaces, flat sheaves, and quotients of Abelian varieties. Duke Math. J. 165(10), 1965–2004 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Hashimoto, K., Kanazawa, A.: Calabi-Yau threefolds of Type K (I): classification, preprint. arXiv:1409.7601v3
  31. 31.
    Hu, F., Meng, S., Zhang, D.-Q.: Ampleness of canonical divisors of hyperbolic normal projective varieties. Math. Z. 278, 1179–1193 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Iano-Fletcher, A.R.: Working with weighted complete intersections. In: Corti, A., Reid, M. (eds.), Explicit Birational Geometry of 3-Folds. London Math. Soc. Lecture Note Series, vol. 281, pp. 101–173. Cambridge University Press (2000)Google Scholar
  33. 33.
    Kawamata, Y.: Minimal models and the Kodaira dimension of algebraic fiber spaces. J. Reine Angew. Math. 363, 1–46 (1985)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Kawamata, Y.: Characterization of Abelian varieties. Compos. Math. 43, 253–276 (1981)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Lee, J.M.: Introduction to Smooth Manifolds, Graduate Texts in Math, vol. 218. Springer, Berlin (2003)CrossRefGoogle Scholar
  36. 36.
    Looijenga, E.: Motivic measures, Séminaire Bourbaki 874. Astérisque 276, 267–297 (2002)zbMATHGoogle Scholar
  37. 37.
    Libgober, A., Maxim, L.: Hodge polynomials of singular hypersurfaces. Mich. Math. J. 60(3), 661–673 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Maxim, L., Saito, M., Schürmann, J.: Symmetric products of mixed Hodge modules. J. Math. Pures Appl. 96, 462–483 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Maxim, L., Schürmann, J.: Characteristic classes of singular toric varieties. Commun. Pure Appl. Math. 68, 2177–2236 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Minatta, A.: Signature homology. J. Reine Angew. Math. 592, 79–122 (2006)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Moise, E.E.: Geometric Topology in Dimensions 2 and 3, Graduate Texts in Math, vol. 47. Springer, Berlin (1977)Google Scholar
  42. 42.
    Reid, M.: Canonical 3-Folds. In: Journées de Géometrie Algébrique d’Angers. Juillet 1979, pp. 273–310. Sijthoff & Noordhoff, Alphen aan den Rijn (1980)Google Scholar
  43. 43.
    Reid, M.: Projective Morphisms According to Kawamata. University of Warwick, Warwick (1983)Google Scholar
  44. 44.
    Saito, M.: Modules de Hodge polarisables. Publ. RIMS 24, 849–995 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Saito, M.: Introduction to Mixed Hodge Modules. In: Actes du Colloque de Théorie de Hodge (Luminy, 1987), Astérisque, vol. 179-180, pp. 145–162 (1989)Google Scholar
  46. 46.
    Saito, M.: Mixed Hodge modules. Publ. RIMS 26, 221–333 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Schafer, J.A.: Topological Pontrjagin classes. Comment. Math. Helv. 45, 315–332 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Schürmann, J.: Characteristic classes of mixed hodge modules. In: Friedman, H., Libgober, M. (eds.) Topology of Stratified Spaces, Math. Sciences Research Institute Publications, vol. 58, pp. 419–470. Cambridge University Press, Cambridge (2011)Google Scholar
  49. 49.
    Schürmann, J., Yokura, S.: A survey of characteristic classes of singular spaces. In: Chéniot D, Dutertre N, Murolo C, Trotman D, Pichon A (eds) Singularity Theory, pp. 865–952. World Scientific, Hackensack (2007)Google Scholar
  50. 50.
    Siegel, P.H.: Witt spaces: a geometric cycle theory for KO-homology at odd primes. Am. J. Math. 105, 1067–1105 (1983)CrossRefzbMATHGoogle Scholar
  51. 51.
    Wall, C.T.C.: Poincaré complexes: I. Ann. Math. 86(2), 213–245 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Weinberger, S.: The topological classification of stratified spaces. Chicago Lectures in Math. The University of Chicago Press, (1994)Google Scholar
  53. 53.
    Woolf, J.: Witt groups of sheaves on topological spaces. Comment. Math. Helv. 83(2), 289–326 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Whitehead, J.H.C.: On \(C^1\)-complexes. Ann. Math. 41(4), 809–824 (1940)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Yonemura, T.: Hypersurface simple K3 singularities. Tohoku Math. J. 42, 351–380 (1990)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V., part of Springer Nature 2018

Authors and Affiliations

  1. 1.Mathematisches InstitutUniversität HeidelbergHeidelbergGermany

Personalised recommendations